A 65-year-old woman suffered a stroke and died after her anticoagulation medication was not restarted following a cardiac catheterization procedure.
- The most effective handoff includes both verbal and written communications.
- Review and updates of policy/protocol are necessary to ensure patient safety.
- Confirmation bias when reviewing orders can narrow a clinician’s judgment.
A 65-year-old female with history of hypertension, atrial fibrillation on warfarin, and an embolic stroke 10 years prior, presented to the Emergency Department with symptoms of congestive heart failure: 1-2 weeks of increasing shortness of breath, dyspnea on exertion, and pulmonary edema. Her work up revealed a normal ejection fraction, however, she had severe mitral stenosis as well as moderate aortic stenosis.
The patient was admitted to the hospital for a percutaneous mitral valvuloplasty procedure in the cardiac catheterization lab. Her prothrombin time (PT), partial thromboplastin time (PTT), and international normalized ratio (INR) were monitored closely. Warfarin was discontinued, and she was started on a heparin infusion to maintain a therapeutic PTT.
In preparation for the procedure, the patient’s heparin was stopped. Following a successful percutaneous mitral valvuloplasty, the patient was transferred to a cardiac step-down unit. Her care plan called for the heparin to be restarted after removal of the bilateral vascular sheaths. The interventional cardiologist asked the resident on the cardiac step-down unit to restart the heparin four hours after the vascular sheaths were removed. The post-procedure orders included follow-up instructions that did not reference restarting anticoagulation therapy.
On review of the patient’s labs and orders, the resident noted that the PTT and activated coagulation time (ACT) were therapeutic. The fact that the heparin was not ordered was not realized until 15 hours later, when the morning PTT resulted at a subtherapeutic level, at which time it was immediately restarted. About five hours later, the patient was found unresponsive and was diagnosed with an acute stroke. She underwent an emergent intra-arterial thrombectomy for revascularization of an acute middle cerebral artery occlusion.
Subsequently, the patient had major neurological deficits and was made comfort measures only. Two weeks later, she died.
In a lawsuit naming four physicians, the patient’s estate alleged negligent failure to restart anticoagulation resulting in a stroke and, ultimately, her death.
This case settled in excess of $2M.
1.) Ineffective communication during handoff from the interventionalist to the resident.
The verbal handoff from the interventional cardiologist to the resident on the cardiac step-down unit relied on the resident’s memory to reorder and restart the heparin four hours after the sheaths were removed (per hospital standard practice at that time, there were no written orders by the cardiac catheterization lab physician). In this case, a standardized patient handoff, including both verbal and written components would have been more effective.
2.) The policy/protocol for transfer of patient from the cardiac catheterization lab to the cardiac step-down unit did not require written orders.
At the time of this event, it was standard practice for the patient to be transferred from the cardiac catheterization lab without written orders to the cardiac step-down unit. The orders were then written by the cardiac step-down unit. In addition, the post-catheterization order set did not address stop/start of anticoagulation.
As a result of this incident, the policy/protocol was changed to have the cardiac catheterization lab write the orders prior to the patient’s arrival to the cardiac step-down unit. The templates were revised to make post-procedure instruction for anticoagulation start/restart more explicit, with a hard stop so that the orders cannot be signed until all necessary components are completed.
3.) Misinterpretation of lab results and orders by the resident.
The resident did not realize that the heparin orders he visualized in the patient’s chart were not active. Additionally, on review, the patient’s PTT and ACT levels were therapeutic, so the resident assumed that the heparin was infusing and reported to his team during rounds as such. As a result, it was not realized that the heparin was not infusing until the morning of the stroke, when the PTT was at a subtherapeutic level.